Jump to section
Answer Cause for concern Summary

Interaction Between Zantac And Imodium

In our latest question and answer, the pharmacist discusses the potential drug interaction between Zantac (ranitidine) and Imodium (loperamide).

Question

I have taken Zantac and also Imodium for diarrhea. I am reading that these can cause major complications. Am I in danger?

Asked by Jennifer On Aug 04, 2019

Answered by
Medical Content Reviewed By PharmacistAnswers Staff

On Aug 10, 2019

Answer

There is a potential interaction between these two medications that is important to be aware of.

The interaction is as follows:

Imodium (loperamide), an anti-diarrheal agent is mainly metabolized via two separate liver enzymes in our body:

  • CYP3A4
  • CYP2C8

Zantac (ranitidine), an H2-antagonist used to reduce stomach acid, is a mild inhibitor of the CYP3A4 enzyme.

Inhibiting CYP3A4 will cause it to metabolize Imodium less efficiently, potentially resulting in increased concentrations of the drug.

Although Imodium is generally well tolerated and doesn't have a risk of causing too many side effects, high doses have been reported to cause:

  • Fainting
  • Dizziness
  • Abdominal pain
  • Drowsiness
  • Headache
  • Fatigue
  • Abnormal heart rhythms

The potential for Imodium causing abnormal heart rhythms (e.g. QT prolongation, Torsades de Pointes) is most concerning.

In fact, on June 7th, 2016 the FDA released a safety warning regarding loperamide and cardiac complications. Part of the safety statement reads as follows:

"The U.S. Food and Drug Administration (FDA) is warning that taking higher than recommended doses of the common over-the-counter (OTC) and prescription diarrhea medicine loperamide (Imodium), including through abuse or misuse of the product, can cause serious heart problems that can lead to death. The risk of these serious heart problems, including abnormal heart rhythms, may also be increased when high doses of loperamide are taken with several kinds of medicines that interact with loperamide (see Examples of Drugs that Can Potentially Interact with Loperamide).

The majority of reported serious heart problems occurred in individuals who were intentionally misusing and abusing high doses of loperamide in attempts to self-treat opioid withdrawal symptoms or to achieve a feeling of euphoria. We continue to evaluate this safety issue and will determine if additional FDA actions are needed."

An update to this communication was released on January 30th, 2018, which discusses new blister packaging recommendations to limit misuse and abuse.

The safety communication from 2016 specifically lists ranitidine as an example of a drug that 'potentially interacts with loperamide'.

This interaction, again, is based on the fact that ranitidine can inhibit the enzyme responsible for loperamide metabolism (CYP3A4).


Cause For Concern?

It is important to point out, that most data suggests that normal doses of ranitidine do not seem to inhibit CYP3A4 to a significant degree, and therefore, the risk of a serious complications resulting from combining ranitidine and loperamide is actually relatively low.

The prescribing information for Zantac states the following:

Although ZANTAC has been reported to bind weakly to cytochrome P-450 in vitro, recommended doses of the drug do not inhibit the action of the cytochrome P-450–linked oxygenase enzymes in the liver.

Clinical studies regarding the CYP3A4 inhibiting potential of ranitidine back this up. One such study states the following:

In this respect, cimetidine has a marked effect [on CYP3A4 inhibition] which, in most studies, has reached statistical significance. Ranitidine, on the other hand, has a much weaker effect which, even if demonstrable, is statistically non-significant.

Cimetidine, the active ingredient in Tagamet, another H2-blocker, is well-known to cause clinically significant interactions with numerous drugs. Zantac on the other hand, doesn't appear to have nearly the same effects.

The overall point is that Zantac isn't likely to cause a clinically significant drug interaction with Imodium since it only very weakly inhibits CYP3A4.

Nevertheless, since an interaction is technically possible, and certain individuals may be more at risk for complication from its effects (e.g. those with a history of cardiac problems), the combination shouldn't be used unless recommended by your doctor.


Summary

Taking Zantac (ranitidine) with Imodium (loperamide) can result in increased concentrations of loperamide, potentially increasing the risk of side effects, such as abnormal heart rhythms. The risk of the interaction is low, but the combination should be avoided unless specifically recommended by your doctor.

References
  1. Ranitidine versus cimetidine. A comparison of their potential to cause clinically important drug interactions. PubMed
  2. Drug interactions of H2-receptor antagonists involving cytochrome P450 (CYPs) enzymes: from the laboratory to the clinic. PubMed
  3. FDA Drug Safety Communication: FDA warns about serious heart problems with high doses of the antidiarrheal medicine loperamide (Imodium), including from abuse and misuse. FDA
  4. FDA Drug Safety Communication: FDA limits packaging for anti-diarrhea medicine loperamide (Imodium) to encourage safe uses. FDA
  5. Zantac Prescribing Information. AccessFDA

About the Pharmacist

Dr. Brian Staiger Pharm.D

Dr. Brian Staiger is a licensed pharmacist in New York State and the founder of PharmacistAnswers.com. He graduated from the University At Buffalo with a Doctor of Pharmacy degree in 2010. He has been featured in numerous publications including the Huffington Post as well as a variety of health and pharmacy-related blogs. Please feel free to reach out to him directly if you have any inquiries or want to connect! He's answered thousands of medication and pharmacy-related questions and he's ready to answer yours! Brian.Staiger@PharmacistAnswers.com Office: 716-389-3076

Recent Questions